Alert archive / Mississippi / Special Weather Statements in 2017

Special Weather Statement, NWS Jackson, MS

September 5, 2017Attala County, Mississippi

NWS Jackson, MS issued this special weather statement at Sep 5, 2017, 7:21 PM CDT for Attala County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2017, 7:21 PM CDT (00:21 UTC)
Expired
Sep 5, 2017, 8:00 PM CDT
In force
39 min
Issued by
NWS Jackson, MS

County Attala County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 97 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS84 KJAN 060021
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
721 PM CDT TUE SEP 5 2017

MSZ037-060100-
Attala-
721 PM CDT TUE SEP 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ATTALA
COUNTY...

At 721 PM CDT, strong thunderstorms were clustered near Kosciusko,
moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Kosciusko, Zama, Mcadams, Smyrna, Hesterville and Ethel. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3293 8932 3293 8966 3312 8977 3323 8960
      3313 8936 3304 8932
TIME...MOT...LOC 0021Z 317DEG 15KT 3311 8960 

$$

NF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Sep 5, 7:05 PM CDT, 16 minutes earlier.

Area forecast discussion, Sep 5, 7:05 PM CDT, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
705 PM CDT Tue Sep 5 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

Scattered to numerous showers and thunderstorms will be drifting
south across the region this evening, especially along the I-20
corridor affecting HKS/JAN/MEI/NMM. At least brief flight cat
reductions down to MVFR levels are likely in thunderstorms but in
general sub-VFR conditions through tonight should be temporary
with only potential for late night into early morning sub-VFR
conditions at PIB/HBG. The cold front moving south into the region
and triggering current thunderstorm activity will be advancing
south through the region through early tomorrow and will turn wind
around to the north as it passes. Expect all VFR conditions
tomorrow. /BB/

&&

.DISCUSSION...

Tonight and Wednesday:

As vorticity advection in the upper trough increases off to our east
& into the Appalachians tonight, the upper jet will increase & help
the upper trough to amplify and dig down into our area. In addition,
the western mid-upper ridge ~593DM will continue to amplify, helping
the cold front to quickly propagate down into & through our area
tonight. Due to the cold front slowly moving through the area, there
could be some lingering showers & a few very isolated storms into
the overnight hours. Most of the storms today should begin to weaken
mostly after sunset so not expecting much in the way of stronger
storms lingering into the overnight hours. However, will
maintain some rain & storm chances into the overnight hours,
through around midnight-1AM before most dissipating after that
timeframe. In the wake of the cold front, expect northerly winds &
much drier air to filter in tonight & into Wednesday. Dewpoints
will fall into the low-mid 60s in the north (possibly upper 50s in
the Highway 82 corridor) with upper 60 dewpoints in the Highway
84 corridor. PWs will also fall into the inch and a half near the
I-20 corridor & around three quarters to an inch PWs in the
Highway 82 corridor overnight. As northwest flow & strong ridging
builds in the wake, expect a nice cool night with low temperatures
falling some 3-6+ degrees below normal, near the upper 50s to low
60s in the north to mid-upper 60s in the south.

As strong ridging build in the wake, anomalously cool & dry air will
move in the wake. Expect any showers & very isolated storms to be
confined to the cold front in the east & south early in the morning
before dry conditions are expected areawide Wednesday. As 1020mb
surface high builds into the Central Plains, PWs will fall to the
1st percentile around a half inch to three quarters of an inch with
dewpoints in the low-mid 50s. Due to 850mb & 925mb temperatures
falling, some 5-7 deg C in the wake, to near record low levels (~9-
10 deg C @ 850mb & ~15-16 deg C at 925mb), much cooler than normal
temperatures are expected in the wake on Wednesday. Expect a very
nice & dry day as highs only top out in the low 80s along & south of
the I-20 corridor. Highs may only potentially reach the upper 70s in
the Highway 82 corridor. This is some 7-10+ degrees below normal for
the region. Some areas, especially in the north, could reach near
the top 5 coolest high temperatures (records seem mostly out of
reach). /DC/

Wednesday night through Monday night...

A highly amplified western ridge to eastern trough pattern over
the CONUS will support anomalously drier and cooler conditions
over the lower Mississippi Valley region through late week as
precipitable water drops below a half inch. The trough will pull
out by the weekend, but surface high pressure will remain in
control of the weather over the forecast area. High temperatures
will generally range from the upper 70s to lower 80s with lows
well into the 50s, potentially dipping into the upper 40s, which
would set record lows in some cases. Otherwise any chances for
rain will be negligible through the long range period. At this
time, impacts from Hurricane Irma are expected to remain east of
this region. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  81  55  81 /  59   9   0   0
Meridian      65  80  54  81 /  58  15   0   0
Vicksburg     64  81  54  80 /  66   7   0   0
Hattiesburg   69  82  55  82 /  32  22   0   0
Natchez       66  80  55  80 /  46   6   0   0
Greenville    61  78  53  79 /  40   5   0   0
Greenwood     60  78  53  79 /  40   6   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

BB/DC/EC
Hazardous weather outlook, Sep 5, 4:18 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
418 PM CDT Tue Sep 5 2017

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>052-062130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-
418 PM CDT Tue Sep 5 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through this afternoon and early evening

Isolated severe storms will be possible this afternoon through
early evening, mainly through around 8-9PM. The main threat will
be damaging wind gusts, although small hail can't be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ026-MSZ054>066-072>074-062130-
Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
418 PM CDT Tue Sep 5 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ024-MSZ053-062130-
Catahoula-Claiborne-
418 PM CDT Tue Sep 5 2017

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through this afternoon and early evening

Isolated severe storms will be possible this afternoon through
early evening, mainly through around 8-9PM. The main threat will
be damaging wind gusts, although small hail can't be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Sep 5, 5:45 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
545 PM CDT TUE SEP 5 2017

LAZ007-015-052345-
Richland LA-Morehouse LA-
545 PM CDT TUE SEP 5 2017

...A LINE OF STRONG THUNDERSTORM WILL AFFECT MOREHOUSE AND RICHLAND
PARISHES UNTIL 645 PM CDT...

At 544 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 12 miles southwest of Junction City to
near Bastrop. Movement was southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Bastrop around 550 PM CDT.
  Holly Ridge around 625 PM CDT.
  Warden around 630 PM CDT.
  Delhi around 635 PM CDT.

Other locations impacted by these storms include Bonita, Collinston,
Mer Rouge and Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3301 9207 3300 9160 3285 9157 3267 9163
      3267 9160 3258 9159 3258 9150 3241 9148
      3240 9164 3233 9176 3228 9177 3231 9202
      3240 9200 3252 9190 3260 9193 3266 9191
      3271 9197 3271 9204 3269 9205 3270 9205
TIME...MOT...LOC 2244Z 322DEG 34KT 3293 9291 3280 9188

BYB
Special weather statement, Sep 5, 6:16 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
616 PM CDT TUE SEP 5 2017

LAZ016-MSZ040>043-047-048-052345-
Madison LA-Sharkey MS-Warren MS-Hinds MS-Yazoo MS-Madison MS-
Issaquena MS-
616 PM CDT TUE SEP 5 2017

...STRONG THUNDERSTORMs WILL AFFECT NORTHEASTERN MADISON PARISH...
NORTHERN WARREN...YAZOO...NORTHWESTERN HINDS...SOUTHEASTERN
ISSAQUENA...SOUTHERN SHARKEY AND SOUTHWESTERN MADISON COUNTIES UNTIL
645 PM CDT...

At 616 PM CDT, Meteorologists were tracking an area of strong
thunderstorms along a line extending from 6 miles west of Way to
near Eagle Bend. Movement was southeast at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Vicksburg, Canton, Yazoo City, Tallulah, Redwood, Valley Park,
Benton, Flora, Mansford, Flowers, Omega, Onward, Myrleville, Phoenix,
Eagle Bend, Youngton, Tinsley, Oak Ridge, Little Yazoo and Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3254 9113 3256 9111 3256 9107 3258 9103
      3261 9101 3273 9097 3296 9028 3260 8991
      3225 9115 3254 9130
TIME...MOT...LOC 2316Z 314DEG 9KT 3273 9014 3247 9105

NF
Special weather statement, Sep 5, 6:35 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
635 PM CDT TUE SEP 5 2017

LAZ007>009-015-016-023-025-060030-
Tensas LA-Richland LA-Morehouse LA-Madison LA-East Carroll LA-
West Carroll LA-Franklin LA-
635 PM CDT TUE SEP 5 2017

...A LINE OF STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL
MOREHOUSE...SOUTHERN EAST CARROLL...NORTHERN
TENSAS...MADISON...RICHLAND...SOUTHWESTERN WEST CARROLL AND FRANKLIN
PARISHES UNTIL 730 PM CDT...

At 634 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 10 miles west of Claiborne to 6 miles
north of Eagle Bend. Movement was south at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

These storms will remain over mainly rural areas of south central
Morehouse...southern East Carroll...northern Tensas...Madison...
Richland...southwestern West Carroll and Franklin Parishes, including
the following locations: Mound, Baskin, Delta, Oak Ridge, Richmond
and Epps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3265 9192 3264 9115 3259 9113 3264 9102
      3255 9108 3249 9099 3255 9109 3248 9112
      3235 9099 3237 9088 3219 9100 3222 9100
      3214 9117 3213 9116 3216 9102 3212 9105
      3207 9149 3206 9192 3212 9187 3228 9203
TIME...MOT...LOC 2334Z 344DEG 25KT 3259 9237 3262 9103

BYB
Special weather statement, Sep 5, 6:48 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
648 PM CDT TUE SEP 5 2017

MSZ044-045-050-051-060030-
Scott MS-Newton MS-Neshoba MS-Leake MS-
648 PM CDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEAKE...NORTHWESTERN
NEWTON...CENTRAL SCOTT AND SOUTHWESTERN NESHOBA COUNTIES UNTIL 730 PM
CDT...

At 648 PM CDT, Meteorologists were tracking a strong thunderstorm
near Tuscola, or 7 miles southwest of Carthage, moving southeast at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Tuscola around 700 PM CDT.
  Harperville around 725 PM CDT.
  Steele and Hillsboro around 730 PM CDT.

Other locations impacted by this storm include Lena, Walnut Grove,
Redwater, Sebastopol and Standing Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3258 8908 3225 8958 3258 8973 3269 8973
      3283 8951
TIME...MOT...LOC 2348Z 321DEG 18KT 3266 8960

NF
Special weather statement, Sep 5, 6:54 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
654 PM CDT TUE SEP 5 2017

MSZ040-042-043-047-048-060045-
Warren MS-Hinds MS-Yazoo MS-Madison MS-Issaquena MS-
654 PM CDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT WARREN...SOUTHWESTERN YAZOO...
CENTRAL HINDS...SOUTHERN ISSAQUENA AND SOUTHWESTERN MADISON COUNTIES
UNTIL 745 PM CDT...

At 653 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Annandale to 6 miles west of
Redwood. Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jackson, Clinton, Madison, Ridgeland, Vicksburg, Canton, Redwood,
Valley Park, Flora, Edwards, Bolton, Pocahontas, Brownsville, Le
Tourneau, Flowers, Phoenix, Youngton, Oak Ridge, Bovina and
Gluckstadt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3262 9105 3257 9105 3263 9100 3274 9041
      3266 9017 3250 8996 3231 9015 3222 9073
      3213 9097 3219 9100 3237 9087 3238 9088
      3234 9091 3236 9100 3245 9098 3247 9110
      3255 9109 3248 9100 3260 9108 3260 9113
TIME...MOT...LOC 2353Z 320DEG 16KT 3260 9022 3246 9091

NF
Special weather statement, Sep 5, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
721 PM CDT TUE SEP 5 2017

MSZ037-060100-
Attala-
721 PM CDT TUE SEP 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ATTALA
COUNTY...

At 721 PM CDT, strong thunderstorms were clustered near Kosciusko,
moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Kosciusko, Zama, Mcadams, Smyrna, Hesterville and Ethel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3293 8932 3293 8966 3312 8977 3323 8960
      3313 8936 3304 8932
TIME...MOT...LOC 0021Z 317DEG 15KT 3311 8960

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:31 PM CDTFlash Flood WarningJANAttala119 min
Sep 5, 7:31 PM CDTSpecial Weather StatementJANClaiborne, Hinds29 min
Sep 5, 7:59 PM CDTSpecial Weather StatementJANClaiborne, Copiah46 min
Sep 5, 8:08 PM CDTSpecial Weather StatementJANJefferson37 min
Sep 5, 8:46 PM CDTSpecial Weather StatementJANClaiborne, Copiah, Franklin, Jefferson, Lawrence, Lincoln44 min
Sep 5, 9:35 PM CDTSpecial Weather StatementJANJones25 min
Sep 5, 10:08 PM CDTSpecial Weather StatementJANJones37 min
Sep 5, 7:22 PM CDTSpecial Weather StatementJANFranklin, Madison, Richland, Tensas53 min

Nearby

Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.